Alert archive / Iowa / Tornado Warnings in 2016

Tornado Warning 18, NWS Omaha, NE

June 29, 2016Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Jun 29, 2016, 6:24 PM CDT for Pottawattamie County, Iowa. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2016, 6:24 PM CDT (23:24 UTC)
Expired
Jun 29, 2016, 7:00 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 57 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:39 PM CDTHAIL 0.75Underwood, IAON THE EAST SIDE OF UNDERWOOD
Jun 29, 6:48 PM CDTHAIL 1.753 Sw Underwood, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
353 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

639 
WFUS53 KOAX 292324
TOROAX
IAC155-300000-
/O.NEW.KOAX.TO.W.0018.160629T2324Z-160630T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
624 PM CDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL POTTAWATTAMIE COUNTY IN SOUTHWESTERN IOWA...

* UNTIL 700 PM CDT

* AT 624 PM CDT...A CONFIRMED TORNADO WAS LOCATED 4 MILES NORTH OF
  UNDERWOOD...OR 20 MILES NORTHEAST OF OMAHA...MOVING SOUTH AT 10
  MPH.

  HAZARD...DAMAGING TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...LAW ENFORCEMENT CONFIRMED TORNADO. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THE TORNADO WILL BE NEAR...
  UNDERWOOD AROUND 645 PM CDT. 

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 17 AND 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4147 9572 4147 9565 4132 9562 4136 9577
TIME...MOT...LOC 2324Z 017DEG 8KT 4144 9569 

TORNADO...OBSERVED
HAIL...1.75IN

$$

BOUSTEAD
3 follow-up statements
010 
WWUS53 KOAX 292334
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
634 PM CDT WED JUN 29 2016

IAC155-300000-
/O.CON.KOAX.TO.W.0018.000000T0000Z-160630T0000Z/
POTTAWATTAMIE IA-
634 PM CDT WED JUN 29 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH
CENTRAL POTTAWATTAMIE COUNTY...
    
AT 633 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED OVER UNDERWOOD...OR 18 MILES NORTHEAST OF OMAHA...MOVING
SOUTH AT 20 MPH. THIS STORM HAS A HISTORY IF PRODUCING TORNADOES. 

HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTH CENTRAL POTTAWATTAMIE COUNTY.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 17 AND 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4147 9572 4147 9565 4132 9562 4136 9577
TIME...MOT...LOC 2333Z 018DEG 16KT 4139 9571 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

BOUSTEAD
090 
WWUS53 KOAX 292340
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT WED JUN 29 2016

IAC155-300000-
/O.CON.KOAX.TO.W.0018.000000T0000Z-160630T0000Z/
POTTAWATTAMIE IA-
640 PM CDT WED JUN 29 2016

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR CENTRAL
POTTAWATTAMIE COUNTY...
    
AT 640 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR UNDERWOOD...OR 16 MILES NORTHEAST OF OMAHA...MOVING
SOUTHWEST AT 15 MPH.

HAZARD...TORNADO AND PING PONG BALL SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL POTTAWATTAMIE COUNTY.

THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 17 AND 20.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4144 9573 4145 9569 4143 9564 4132 9562
      4136 9577
TIME...MOT...LOC 2340Z 024DEG 15KT 4137 9572 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

BOUSTEAD
125 
WWUS53 KOAX 292351
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
651 PM CDT WED JUN 29 2016

IAC155-300000-
/O.EXP.KOAX.TO.W.0018.000000T0000Z-160630T0000Z/
POTTAWATTAMIE IA-
651 PM CDT WED JUN 29 2016

...THE TORNADO WARNING FOR CENTRAL POTTAWATTAMIE COUNTY WILL EXPIRE
AT 700 PM CDT...
    
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN
LIKELY AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE
AREA UNTIL 715 PM CDT.

LAT...LON 4144 9573 4145 9569 4143 9564 4132 9562
      4136 9577
TIME...MOT...LOC 2348Z 017DEG 8KT 4137 9572 

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 29, 3:00 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM CDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
300 PM CDT WED JUN 29 2016

.SHORT TERM...(tonight through Saturday)
Issued at 300 PM CDT Wed Jun 29 2016

The main concerns are with convective chances this evening and
then again on Friday night into Saturday. The 19Z subjective
analysis indicated a weak area of low pressure over northeast
Nebraska, which is the surface reflection of a shortwave trough
seen in early afternoon water vapor imagery sliding SEWD through
MN. A weak surface trough extends south of the low through eastern
NEb, with some hint of a warm front to the east into western IA.
Large-scale forcing isn't overly strong this afternoon, but there
are some weak height falls indicate in models, and this coupled
with the lack of a strong EML/cool mid-level temperatures may
allow for a couple of thunderstorms to develop along the MO river
and drop south this afternoon. Objective analysis indicates around
1500-2000 j/Kg of MLCAPE this afternoon with 30-35 kt EBWD, and
this may be enough for an isolated stronger storm. If these
develop they would tend to either move out of the area and/or
weaken by late evening, and then forcing for addition convection
seems pretty limited. We will maintain a slight chance in the far
southwest after midnight, but currently thinking is we may remain
dry after midnight.

On Thursday the stronger trough /currently moving through southern
Canada/ will drop into the Great Lakes and allow for a cold front
/currently along the border this afternoon/ to drop through the
CWA. Convective signal along this boundary on Thursday is mixed
and we generally feel that if anything does develop Thursday it
will be isolated, and generally over the northern CWA. Much cooler
and drier air then moves in for Thursday night and Friday with
lows on Friday morning in the 50s in some areas.

Return flow does quickly get going on Friday night though as the
upper level flow backs ahead of a shortwave trough originating
over the central Rockies. Global models indicate strong isentropic
ascent associated with a 50 kt LLJ will develop on Friday night
over the central Plains. This will initially be focused to our
west during the evening, but after midnight some of this activity
will shift into southeast NEb. Thus we have increased pops to
likely in this area. The threat for showers and a few
thunderstorms will continue into the day on Saturday, especially
the area along and south of I80. With widespread clouds and some
rain we have significantly lowered highs over this area as well.
There could be some decent rainfall totals from this event from
Friday night into Saturday.

.LONG TERM...(Saturday night through Wednesday)
Issued at 300 PM CDT Wed Jun 29 2016

We will continue some threat for rain into Saturday night, but
then most models take this lift/rain to the east and south to end
the weekend and into the July 4th Holiday. Temperatures are
expected to remain below normal through the holiday, but then
start to moderate toward midweek as heights aloft rise in response
to the building ridge. The threat for additional rainfall returns
toward midweek as another front heads toward the area.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Thursday)
Issued at 1243 PM CDT Wed Jun 29 2016

VFR conditions outside of any showers or thunderstorms with patchy
clouds fl040-100. Isolated thunderstorms possible through
tonight...thus due to spotty nature will not include in TAF at
this time. Southeast to south variable surface winds 5 to 15kt
today...becoming northwest to northeast 5kts or less tonight.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.

&&

SHORT TERM...Boustead
LONG TERM...Boustead
AVIATION...Zapotocny
Hazardous weather outlook, Jun 29, 4:37 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
437 PM CDT WED JUN 29 2016

IAZ043-055-056-069-079-080-090-091-NEZ034-045-052-053-067-068-
301145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-
437 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

ISOLATED STORMS DEVELOPING OVER WEST-CENTRAL IOWA THIS AFTERNOON
WILL DEVELOP SOUTH ALONG AND TO THE EAST OF THE MISSOURI RIVER.
STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE WITH A RISK FOR
HAIL AND LOCALLY GUSTY WINDS. ADDITIONAL STORMS WILL BE POSSIBLE
ON THURSDAY ALONG A COLD FRONT MOVING SOUTH THROUGH THE AREA. NO
SEVERE WEATHER IS CURRENTLY EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY...
THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

NEZ011-012-015>018-030>033-042>044-050-051-065-066-078-088>093-
301145-
KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-
CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-LANCASTER-
SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
437 PM CDT WED JUN 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

THERE IS A SMALL CHANCE FOR STRONG TO SEVERE STORMS THROUGH
TONIGHT. LARGE HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN WOULD BE
THE PRIMARY HAZARDS SHOULD STRONGER STORMS DEVELOP.

SPOTTY STORMS ARE POSSIBLE LATER THIS AFTERNOON AND TONIGHT AS A
WEAK WEATHER DISTURBANCE PUSHES THROUGH THE AREA WITH ABUNDANT
MOISTURE AVAILABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AS A COLD FRONT
MOVES THROUGH THE AREA. NO SEVERE WEATHER IS ANTICIPATED AT THIS
TIME. AFTER A PERIOD OF DRY WEATHER THURSDAY NIGHT AND FRIDAY...
THUNDERSTORM CHANCES WILL RETURN MAINLY TO SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR THURSDAY.

In the hours before

Special weather statement, Jun 29, 4:25 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
425 PM CDT WED JUN 29 2016

IAZ043-055-056-292200-
SHELBY IA-HARRISON IA-MONONA IA-
425 PM CDT WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY...
NORTHEASTERN HARRISON AND SOUTHEASTERN MONONA COUNTIES UNTIL 500 PM
CDT...

AT 425 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DUNLAP...OR 18 MILES SOUTHWEST OF DENISON...MOVING SOUTHEAST AT 20
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EARLING...WOODBINE...DUNLAP...PANAMA...PORTSMOUTH...
WESTPHALIA AND SCHABEN PARK.

LAT...LON 4172 9533 4160 9566 4191 9576 4195 9567
      4186 9567 4186 9549
TIME...MOT...LOC 2125Z 322DEG 17KT 4187 9566

BOUSTEAD
Local storm report, Jun 29, 5:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
537 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 S DUNLAP              41.78N 95.60W
06/29/2016  E1.00 INCH       HARRISON           IA   PUBLIC

&&

JB
Local storm report, Jun 29, 6:03 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
603 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TORNADO          4 SW PERSIA             41.54N 95.62W
06/29/2016                   HARRISON           IA   LAW ENFORCEMENT

&&

JB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:25 PM CDTSpecial Weather StatementOAXShelby35 min
Jun 29, 4:55 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby35 min
Jun 29, 5:28 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby32 min
Jun 29, 5:57 PM CDTTornado Warning Tornado observedOAXHarrison, Pottawattamie33 min
Jun 29, 5:59 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie31 min
Jun 29, 6:48 PM CDTSevere Thunderstorm WarningOAXPottawattamie27 min
Jun 29, 6:55 PM CDTSpecial Weather StatementOAXMonona35 min

Nearby

Tornado Warnings in Iowa, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.